Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 28, NWS Grand Junction, CO

August 12, 2000Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 12, 2000, 5:33 PM MDT for Mesa County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 12, 2000, 5:33 PM MDT (23:33 UTC)
Expired
Aug 12, 2000, 6:00 PM MDT
In force
27 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 37 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:40 PM MDTThunderstorm Wind 50 MGrand Jct, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
2503 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 122336
SVRGJT
TTAA00 KDEN 122333

COC077-130000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 PM MDT SAT AUG 12 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MESA COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GRAND JUNCTION

* UNTIL 600 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER WALKER FIELD IN GRAND JUNCTION...MOVING
  SOUTHWEST AT 20 MPH.

THIS SEVERE STORM WILL MOVE THROUGH THE GRAND VALLEY FROM NORTH TO 
SOUTH PRODUCING WIND GUSTS IN EXCESS OF 60 MPH.)

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 3905 10902 3874 10858 3924 10801 3935 10858

CUOCO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:26 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 2:26 PM MDT, 3 hours 7 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
226 PM MDT SAT AUG 12 2000

SCATTERED CONVECTION HAS ONCE AGAIN FIRED OVER THE HIGHER TERRAIN OF
THE CENTRAL AND SW CO MTNS ALONG WITH MOST OF THE ERN UT MTNS.  STORM
BASES REMAIN RELATIVELY HIGH OVER THE CENTRAL PORTIONS OF THE FA WITH
CI BLOW OFF NOW OVER THE GRAND VALLEY SLOWING AFTERNOON HEATING.
GUSTY WINDS EXPECTED FOR CENTRAL AND NRN VALLEY ZONES AS STORMS DRIFT
OFF THE HIGHER TERRAIN.  HOWEVER...MOISTURE PLUME DEEPER FROM SE UT
NE TO OUR CENTRAL MTN ZONES.  SFC DEW POINTS HOLDING IN THE 50S OVER
MUCH OF THIS AREA AND PRECIPITABLE WATER VALUES ESTIMATED BY GOES
SOUNDER HOLDING NEAR ONE INCH.  ACTIVITY HAS BEEN SLOWER TO FIRE OVER
THE S THIS AFTERNOON AS MORNING CLD CVR DISSIPATED LATER THAN
EXPECTED. HOWEVER...CURRENT LAPS DATA INDICATING AREA IS
DESTABILIZING WITH SURGE OF SUN AND VISIBLE IMAGERY STARTING TO
BUBBLE DOWN S...SO WL CONT THE MENTION OF LOCALLY HEAVY RAINFALL
THROUGH THIS EVENING AS STORMS FIRE AWAY.

ACTIVITY EXPECTED TO DIMINISH OVERNIGHT WITH LACK OF ANY SIGNIFICANT
LIFT.  HOWEVER...WILDCARD WILL BE RENEGADE OUTFLOW BOUNDARIES FROM
ONGOING CONVECTION PROVIDING LOCALIZED ENHANCEMENT...SO WL NOT
RESTRICT SHWRS OR TSTMS TO EVENING HRS.  BIGGEST CHANGE OVER NEXT 48
HRS WL BE TOWARD A TREND OF LESS CONVECTION EACH DAY...ESPECIALLY
NRN AND CENTRAL PORTIONS OF THE FA.  MOISTURE PLUME WL DROP
SLIGHTLY FARTHER S...WITH EXTREME SRN PORTIONS OF THE FA ON THE
EDGE. RDG AXIS EXPECTED TO SHIFT BACK INTO THE PLNS BY TUE...WITH
ANOTHER SURGE OF MONSOONAL MOISTURE SPREADING BACK OVER THE
MAJORITY OF THE FA.  WL CONT CURRENT TRENDS ADVERTISED IN EXTENDED
PACKAGE WITH CHC POPS AND SLIGHTLY LOWER TEMPS DUE TO INCREASED RH
LEVELS.

THE RECORD STRING OF 95+ TEMPS AT GRAND JUNCTION ALSO APPEARS IN
JEOPARDY LATE THIS AFTERNOON WITH CI BLOW OFF IN PLACE. STRING
CURRENTLY STANDS AT 25 DAYS.

.GJT...NONE.

COLTON

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.